Montana, 2005

Flooding in Montana, June 3 to 5, 2005

June 3 to 5, 2005 · NWS TFX · 2 events in 2 counties and zones

Heavy rains fell over portions of Cascade and Chouteau counties the weekend of June 3rd through the 5th. Some areas received an estimated 6 to 12 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Heavy rains fell over portions of Cascade and Chouteau counties the weekend of June 3rd through the 5th. Some areas received an estimated 6 to 12 inches of rain. Seven bridges were washed out in the Highwood area of Chouteau County which resulted in many people being stranded and over 30 property owners warned about the rising waters. Additionally, several campers were stranded at camp sites that became flooded. In Cascade County, over 200 feet of Willow Creek Road was washed out. Power poles were knocked down in both counties resulting in 9-1-1 emergency communications being out in Chouteau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 3, 4:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 4:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT FRI JUN 3 2005

AVIATION SECTION UPDATED

.DISCUSSION...

FRIDAY THROUGH SUNDAY...UPPER LOW WILL CONTINUE QUASI-STATIONARY
OVER FAR SW SASKATCHEWAN TODAY. MOISTURE CIRCULATING AROUND THE
UPPER LOW WILL CONTINUE TO PRODUCE WIDESPREAD RAIN THIS MORNING AND
PROBABLY INTO THIS AFTERNOON. UPPER LOW WILL THEN SLOWLY MOVE TO THE
NE TONIGHT AND SATURDAY WITH A WEAK UPPER RIDGE FORECAST TO DEVELOP
OVER WESTERN MT ON SATURDAY. THIS WILL RESULT IN DIMINISHING RAIN.
A WEAK SHORTWAVE MOVING THROUGH THE RIDGE IN COMBINATION WITH
LINGERING MOISTURE AND INSTABILITY WILL RESULT IN SOME ISOLATED
SHOWERS OR THUNDERSTORMS ON SATURDAY MAINLY OVER NORTH CENTRAL MT.
SW FLOW RETURNS ON SUNDAY AND WILL HERALD IN THE VERY BEGINNINGS
OF THE NEXT WET PERIOD. EXPECT A COLD FRONT TO MOVE TO NEAR THE
CONTINENTAL DIVIDE BY LATE AFTERNOON WITH A THREAT OF
THUNDERSTORMS. IN THIS INSTANCE NORTH CENTRAL MT SHOULD BE
RELATIVELY DRIER AND LESS UNSTABLE THAN THE REST OF THE FORECAST
AREA SO THE LEAST CHANCE OF PRECIPITATION IS EXPECTED THERE.
FACTORS APPEAR TO BE IN PLACE FOR THE POSSIBILITY OF STRONGER
THUNDERSTORMS LATE SUNDAY AFTERNOON IN THE WEST. EVEN THOUGH ITS
THE END OF THE WEEKEND FEELING CONFIDENT ENOUGH TO MENTION THIS
POSSIBILITY IN THE FORECAST.

SUNDAY NIGHT...EXPECT A RATHER ACTIVE WEATHER PATTERN OVER PORTIONS
OF SOUTHWEST AND NORTH CENTRAL MONTANA ON SUNDAY EVENING...AS A GOOD
SOUTHWESTERLY FLOW WILL BE OVER THE REGION ALONG WITH AN UNSTABLE
AIRMASS (GOOD DIRECTIONAL SHEAR...CAPES NEAR 1500 J/KG AND LIFTED
INDEX NEAR -4). A PACIFIC COLD FRONT WILL ALSO MOVE THROUGH THE
AREAS ON SUNDAY EVENING. THEREFORE SHOWERS AND THUNDERSTORMS WILL
MOVE THROUGH THE REGION ON SUNDAY EVENING...SOME STORMS MAY BE
SEVERE.

FOR MONDAY THROUGH WEDNESDAY...EXPECT A RATHER UNSETTLED WEATHER
PATTERN AS ANOTHER UPPER LEVEL TROF WILL CONTINUE TO RESIDE OVER THE
REGION. THIS WILL ALLOW FOR TEMPERATURES TO REMAIN WELL BELOW NORMAL
IN MANY AREAS ALONG WITH THE CHANCE FOR PRECIPITATION. RIGHT NOW
MOST AREAS ONLY HAVE A CHANCE OF PRECIP...BUT AS LATER MODEL RUNS
COME IN WE WILL FINE TUNE THE AREAS OF PRECIP...RESULTING IN RAISING
THE CHANCES OF PRECIP TO LIKELYS OR HIGHER FOR THE FIRST HALF OF
NEXT WEEK.

FOR THURSDAY INTO FRIDAY...EXPECT THE UPPER LEVEL TROF THAT WAS OVER
THE REGION TO GRADUALLY TO BEGIN TO BREAK DOWN AND MOVE TO THE EAST.
THIS WILL ALLOW FOR A SLOW END TO THE WIDESPREAD PRECIP BUT STILL
ALLOW FOR A SMALL CHANCE OF PRECIP OVER THE REGION. RIGHT
NOW...EXPECT THE BULK OF THE PRECIP TO EXIT THE REGION ON FRIDAY
NIGHT. TEMPERATURES WILL START A SLOW WARMING TREND BUT STILL REMAIN
A BIT BELOW NORMAL IN MOST AREAS. BRUSDA

&&

.AVIATION...
UPDATED AT 1230Z
PERIODS OF RAIN WILL CONTINUE OVER NORTH CENTRAL MT THROUGH THE
MORNING. EXPECT IFR CONDITIONS W OF LINE FROM LWT TO CTB. SCATTERED
SHOWERS WILL DEVELOP OVER SOUTHWEST MT THIS MORNING AND CONTINUE
THROUGH THE DAY. ISOLATED THUNDERSTORMS ARE EXPECTED OVER NORTH
CENTRAL MT THIS AFTERNOON. EXPECT WIDESPREAD PRECIP TO GRADUALLY
COME TO AN END THIS EVENING...WITH SCT -SHRA EXPECTED AFTER 03Z
TONIGHT. IFR CONDITIONS WILL SLOWLY GIVE WAY VFR CONDITIONS AFTER
04Z. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  43  67  45 / 100  40  20  10
CTB  56  43  67  44 / 100  40  20  10
HLN  56  44  69  47 / 100  40  10  10
BZN  56  39  68  41 /  70  40  10  20
WEY  50  33  61  31 /  30  20  10  20
DLN  56  37  67  42 /  70  20  10  10
HVR  61  45  69  46 /  90  40  30  20
LWT  55  42  67  41 / 100  40  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...SMALL STREAM FLOOD ADVISORY UNTIL 6 AM MDT SATURDAY FOR
MTZ009-010-012-044-046-048>050-052>054...
...URBAN FLOOD ADVISORY UNTIL NOON MDT FRIDAY FOR MTZ012...

&&

SHORT TERM...BLANK
LONG TERM....BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 3, 4:26 AM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 AM MDT FRI JUN 3 2005

MTZ009-010-012-014-044-046-048>050-052>054-041130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-
526 AM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A SMALL STREAM
FLOOD ADVISORY FOR CREEKS AND STREAMS FOR THE FOLLOWING ZONES:
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER -CASCADE- SOUTHERN
LEWIS AND CLARK-TOOLE-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN
FRONT-EASTERN TETON-JUDITH BASIN- JEFFERSON- BROADWATER- MEAGHER

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED AN URBAN FLOOD
ADVISORY FOR THE FOLLOWING ZONE: CASCADE

PLEASE REFER TO GTFFLSTFX FOR FURTHUR DETAILS ON THESE ADVISORIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A SMALL STREAM
FLOOD ADVISORY FOR CREEKS AND STREAMS FOR THE FOLLOWING ZONES:
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER -CASCADE- SOUTHERN
LEWIS AND CLARK-TOOLE-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN
FRONT-EASTERN TETON-JUDITH BASIN- JEFFERSON- BROADWATER- MEAGHER

PLEASE REFER TO GTFFLSTFX FOR FURTHUR DETAILS ON THE ADVISORY.

THERE IS A RISK OF STRONG THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

SMALL STREAMS AND CREEKS COULD BE NEAR BANKFUL DUE TO ADDITIONAL
RAINFALL FROM ANOTHER STORM SYSTEM MONDAY THROUGH THURSDAY. SOME MOUNTAIN
PASSES COULD RECEIVE SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011-013-015-045-047-051-055-041130-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-LIBERTY-BLAINE-FERGUS-GALLATIN-
526 AM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF STRONG THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

SOME MOUNTAIN PASSES COULD RECEIVE SNOW FROM ANOTHER STORM SYSTEM
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cascade

When
June 3, 7:00 AM MST to June 5, 11:00 AM MST
Where
Cascade forecast zone
Property damage
$80,000
Reported by
GENERAL PUBLIC

Flood, Chouteau

When
June 3, 7:00 AM MST to June 5, 11:00 AM MST
Where
Chouteau forecast zone
Property damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
47.333, -111.333

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454863, 5454864.